Aa
A
A
A
Close
Liver Transplant Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Hypomagnesium due to liver transplant

Hi. My daughter recently had a liver transplant (june 2008) and we are having a heck of a time to keep her magnesium levels at an acceptable level. She vomits a lot and is now 119lbs (she's 5'9"). I am trying to find a magnesium supplement that will work for her instead of the Magnesium Oxide tablets. I have read a little about the Ionic Magnesium in my search to help her in hopes I might be able to find her something that will work.She is on 1.5mg Prograf 2xdaily and that fluctuates up and down depending on her  blood work labs. She is currently taking 1200mg of magnesium oxide tablets per day (400mg 3xdaily) and her levels are still plummeting. She almost died before the transplant and although the doctors tell us that this is part of the recovery process, what is your experience with this and do you have any recommendations?

Also, her donor, from what we have been told, was a big guy. Her transplant surgeon told us that he really had to work to get the liver to fit... will this eventually shrink in size to fit her body? Or will she be this miserable for the rest of her life. She doesn't have much of an appetite and when she does, she can't eat due to there not being enough room in her tummy.

Thanks!
7 Responses
517301 tn?1229801385
MEDICAL PROFESSIONAL
prograf causes renal magnesium wasting so this is a common problem after liver transplantation. MgOxide is tactually he best preparation because many magnesium supplements can cause diarrhea which itself can lead to low magnesium.  It usually resolves spontaneously as patients become better nourished as the entire body has lost magnesium in the setting of being sick and malnourished.

it is still very early post-transplant so the body will accomodate the new liver with time.  it should be OK--very rarely is the size issue a problem in such matters.
Avatar universal
Thanks so much for the rapid answer.

In the CT scan she recently had, it showed how crowded her abdomen is due to the liver size. It is pushing her diaphragm up into her chest and right lung. She also has fluid around her right lung. So you think the liver will shrink to fit her body then?
517301 tn?1229801385
MEDICAL PROFESSIONAL
it almost always remodels except in rare circumstances.
Avatar universal
Hi Dr. Schiano,
My daughter is now experiencing low/mid back pain on the right side along with throbbing. Its mostly when she urinates, but it can be at random also. She is on Cellcept (500mg 4xdaily), Prograf (1mg 2xdaily), recently had an NJ tube placed because she is unable to eat and losing weight rapidly. Her other meds are: Valcyte (450mg 1xdaily), Clotrimazole Trouche (10mg 3x daily), Dapsone (50mg daily), Aspirin (81mg daily), Lopressor (50mg 2x daily), and liquid magnesium sulfate (450mg 4xdaily).
Her labs all look good as of last Thursday morning.What could this be?

517301 tn?1229801385
MEDICAL PROFESSIONAL
i am very concerned about her GI symptoms. they could be anything but I know that dapsone can cause GI symptoms and cellcept is well known to cause anorexia, GI symptoms and a wasting syndrome. CMV infection can also cause this.  I presume she has no abdominal process such as an abscess that could be contributing.  Please give me an update as to how she is doing.
Avatar universal
Hi,
Thank you for your concern and compassion. It is greatly appreciated. I took her to the ER on Sunday after posting this. They did a CT. She has Pleural Effusion of her right lung and reduced lung capacity by 20% along with some third spaced fluid in her abdomen. There is no abscess present. Her vomiting has stopped. She hasn't thrown up for nine days now. Her vitals remain good, and she has put on three pounds with the feeding tube. She is having a very hard time to sleep...she feels the need to constantly move and her skin feels "crawly". Her Prograf levels were up to 20 a week ago Monday and then at 16  on Thursday. I know the restlessness can be caused by that. She was on Compazine for the nausea and the ER doc took her off that and put her on Zofran and Ativan (1mg). For the first time in a long time, she got some decent sleep but the transplant coordinator was not happy the ER doc gave her the Ativan. This pain she has starts in her low to mid back on her right side, and shoots around the front side. It is not constant...it comes and goes. She said its not in the muscles. She said she can feel throbbing in her back when she urinates. They eliminated the possibility of a UTI or bladder infection. We can explain part of the pain with the Pleural Effusion, but the throbbing in her back when she urinates has me concerned.

I am at a loss. The Fellow on call that I spoke with insinuated that she is overly dramatic or that her pain is somehow psychological and also contributes to her sleeplessness. (God forbid it might be a side effect from something) I will give him that she is a worrier. This has been a huge adjustment for her. She was healthy until June 16th. She woke up one week later and she had a new liver and weighed fifty pounds more than she did which affected her physical mobility and now she is 15lbs below her pre-transplant/liver failure weight which is 65lbs less than when she woke up on June 24th (transplant June 20th). It would be a big adjustment for anyone. She has been seen by two psychiatrists and the entire psych. team since she woke up and they all felt this was not an intentional overdose. (An adult decided to feed her martini's and she took 4-8 Acetaminophen for the first hangover she had experienced in a six hour period...that's how we got to be at this place in our lives.) I have already committed myself to the idea that she will need some kind of mental therapy if for no other reason than the fact this has been such a shock and her life has changed so drastically...but really, first things first. The fact this happened and how this happened is not the reason for the pain in her back. I know the mind is a powerful thing and can manifest symptoms in weird physical pain and conditions. But I really believe it isn't mental.

Is there a test I am missing? or should I be insisting for another test for her? She recently had an endoscopy to try to diagnose the cause of her vomiting and that showed minor stomach irritation, but nothing else. Any ideas?

Thanks for having this board. It helps so much.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.
Smoking substitute may not provide such a healthy swap, after all.